Our new website is now live : www.addisonsdisease.org.uk - please update your bookmarks!

Jump to content
Sign in to follow this  

Running out of steroid medication: the doctor’s view


ADSHG

  • In 2013, Dr Sally Brading contacted the ADSHG to enquire about what she should advise her GP out-of-hours locum service to do in any future cases where a patient runs of out of medication after hours. Here, we publish the article she has written for her local GP newsletter.

Take it seriously
A patient has run out of medication and contacts her out-of-hours service on a Sunday evening.

 

The symptoms of weakness, drowsiness and headache. The differential is vast. Add in hypotension and a background of Addison’s disease and hopefully it raises the possible diagnosis of adrenal crisis. Easily overlooked and rapidly and universally fatal if untreated. Here is a Cumbria case from a few months ago and a suggested management plan appropriate for out-of-hours care.

 

A lady in her 80s contacts her out-of-hours GP service on a Sunday around 6pm. She has Addison’s disease and has misjudged her hydrocortisone packet. She has now run out and had to take half the usual dose yesterday and today. Could we please give her a supply to carry her through to the next morning when she can ring her surgery? She lives 5 miles out of town, on her own and has family who can pick some medication. She denies feeling unwell, is not unduly sleepy on the phone and has not had any recent physical stress such as a fall or illness.

 

The out-of-hours service does not keep a stock of oral hydrocortisone and, with the local pharmacies all closed, what are your options?

 

1. Do nothing and tell her to contact her surgery in the morning.

 

2. Dispense prednisolone from the out-of-hours stock. How much?

 

3. Arrange for her to receive intra-muscular hydrocortisone (most people with Addison’s disease will have their own emergency supply).

 

In this case, the patient was assessed over the phone not to be in need of a visit and to wait until the following morning when she should contact her own surgery to arrange for her usual hydrocortisone script.
The surgery was contacted by routine fax from the out-of-hours service the following morning and by the family. The script was not ready until mid-afternoon and had required much chasing by the family. By the time the patient received a dose of hydrocortisone she was weak and drowsy. Thankfully she did improve and there were no consequences.

 

It is worth here briefly recapping on adrenal crisis. Three key points:

 

Firstly: it can happen. Situations where acute adrenal crisis can occur1:

  • Addison’s disease or secondary adrenal failure
  • Patients on adrenal suppressive doses of steroids (eg prednisolone greater than 5mg for longer than 1 month) or long-term inhaled steroids/high dose topical steroids.

 

Precipitating factors include infection, vomiting, major surgery, trauma or any major stress, abrupt withdrawal/run out of usual steroid replacement or excessive sport.

 

Secondly: the symptoms are non-specific: persistent vomiting, profound muscle weakness, hypotension, headache, drowsiness leading to coma.

 

Thirdly: adrenal crisis needs immediate treatment to avoid coma and death. If in doubt or in the presence of clear symptoms or signs give 100mg intramuscular hydrocortisone (anterolateral thigh, blue needle) and admit.

 

In the absence of symptoms (as assessed over the phone), here is what Professor John Wass of the ADSHG’s Clinical Advisory Panel says about this case.

 

1. Any steroid-dependent patient who has run out of steroids is an emergency. A visit or appointment is appropriate even if she sounds well on the phone. It would be appropriate to administer IM hydrocortisone (and admit) if there are any symptoms or signs of adrenal crisis.

 

2. In the absence of any indicators of adrenal crisis and if oral hydrocortisone is unavailable, 5mg oral prednisolone is equivalent to 20mg hydrocortisone so she could receive 2.5mg stat and 5mg on Monday morning.

 

3. Clear communication from the out-of-hours service to her surgery would help to ensure she is able to pick up her usual supply of hydrocortisone the following day promptly.

 

It is worth also mentioning the sick day rules2 for Addison’s disease:

  • Double the normal hydrocortisone dose for any infection requiring antibiotics, or a fever of >37.5˚C.
  • For severe nausea, take 20mg oral hydrocortisone and sip rehydration fluids.
  • If you vomit, use the emergency hydrocortisone injection immediately and call the doctor saying Addison’s emergency.
  • Take 20mg hydrocortisone orally immediately after injury to prevent shock.


In summary, key learning points from this case are:

  • Be aware of the situations when adrenal crisis may occur
  • See anyone who is at risk of adrenal crisis
  • Have a low threshold for giving intra-muscular hydrocortisone (or increasing oral dose)
  • Oral prednisolone can be used in replacement (short term) of oral hydrocortisone
  • Avoid crises with good communication. Ensure patients have an emergency supply of injectable hydrocortisone and 2 months back up supply of oral hydrocortisone in addition to a regular repeat prescription length of at least 2 months. Patient education is essential.


Thank you to Professor John Wass and the Addison’s Disease Self Help Group for reviewing and advising on this case.


Dr Sally Brading
GP locum, Cumbria

 

References and further reading
1. Wass J, Arlt W. How to avoid precipitating an acute adrenal crisis. BMJ 2012; 345:9
2.ADSHG website. Excellent website with clearly written guidance for patients and GPs. I recommend the leaflet on Caring for the Patient with Addison’s: information for GPs

 

This article was first published in the September 2013 edition of the ADSHG newsletter.



  Report Article
Sign in to follow this  



About us

The Addison’s Disease Self-Help Group is the support group for people with Addison’s disease or adrenal insufficiency and their families in the UK and Ireland.The group was formed in 1984 and is a UK registered charity no. 1179825.

Get in touch

    Our Online Volunteers

  • pippa sharman
    pippa sharman
  • vsadler
    vsadler
  • annelben
    annelben
  • frances1
    frances1
  • suep1954
    suep1954

A dedicated team of volunteers contribute to and support the website, forum, shop, publications centre, video hub plus social media engagement on behalf of the charity.

×

Important Information

By using this website you are consenting to the use of cookies. Details about their use and how you can adjust your cookie settings are described in our cookie statement.